We recently observed a case of a benign epidermoid cyst with a prominent lichenoid reaction. A 49-year-old man with a history of hyperlipidemia controlled on simvastatin presented with a “boil” on his back of 2 weeks duration. It was felt to be a carbuncle and treated with incision and drainage, iodoform gauze packing, and the cephalexin before excision.
Histologic exam revealed a cyst lined by stratified squamous epithelium with a granular layer. The cyst cavity contained orthokeratin, foreign body giant cells, neutrophils, and early granulation tissue. Nearly the entire epithelial lining demonstrated a saw-toothed rete pattern, dense band-like lymphoplasmacytic inflammation, and prominent Civatte bodies (Figs. 1 and 2).
Typically, when an epidermoid cyst ruptures, a suppurative and granulomatous foreign-body response is seen. As discussed by Weedon, a number of histologic changes have been seen in the lining of epidermoid cysts: epidermal proliferation, basal hyperpigmentation, melanophagic proliferation, pilomatricoma-like changes, clear cell change, coronoid lamellation, epidermolytic hyperkeratosis, changes of Darier disease, pyogenic granuloma formation, and a number of tumors.1 We are unaware of previous reports of a lichenoid interface dermatitis found in the lining of an epidermoid cyst. A Medline search using the methodology “cyst AND (lichenoid OR interface AND dermatitis)” failed to reveal prior reports. However, an electronic search of our pathology database over the last 10 years revealed 9 additional cases of cutaneous cysts with a lichenoid inflammatory response. All cases involved epidermoid cysts, and in all cases the lichenoid pattern was only focal. In 2 cases, there was overlying lichenoid inflammation and lichen simplex chronicus-like epidermal changes (Table 1).
The significance of these changes is not known. Lichenoid interface dermatitis is felt to be mediated by cytotoxic CD8+ T cells that are responding to an unknown stimulus causing destruction of the basal layer epidermal keratinocytes.2 Many lichenoid conditions are linked epidemiologically to autoimmune phenomena and autoantibody formation. Our patient was taking simvastatin, a known cause of lichenoid drug eruptions.3 However, we think the drug is an unlikely cause of the lichenoid tissue reaction in our patient.
Eric W. Hossler, MD
Morgan L. Wilson, MD
Department of Dermatopathology Geisinger Medical Center Danville, PA
MAJ Scott R. Dalton, DO, MC, USA
Department of Dermatology Geisinger Medical Center Danville, PA
Dirk M. Elston, MD
Departments of Dermatology and Dermatopathology Geisinger Medical Center Danville, PA
1. Weedon D. Skin Pathology
. 2nd ed. London: Churchill Livingstone; 2002.
2. Sontheimer RD. Lichenoid tissue reaction/interface dermatitis: clinical and histological perspectives. J Invest Dermatol
© 2010 Lippincott Williams & Wilkins, Inc.
3. Roger D, Rolle F, Labrousse F, et al. Simvastatin-induced lichenoid drug eruption. Clin Exp Dermatol